Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 121, NWS Grand Forks, ND

July 31, 2017Grand Forks County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 31, 2017, 6:52 PM CDT for Grand Forks County, North Dakota. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2017, 6:52 PM CDT (23:52 UTC)
Expired
Jul 31, 2017, 7:30 PM CDT
In force
38 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Grand Forks County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 40 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 6:58 PM CDTHAIL 1.54 E Kempton, NDHAIL RANGED FROM DIME TO OPING PONG BALL SIZED. NOT A LOT OF HAIL BUT GOOD RAIN.
Jul 31, 6:58 PM CDTHAIL 1.54 E Kempton, NDHAIL RANGED FROM DIME TO PING PONG BALL SIZED. NOT A LOT OF HAIL BUT GOOD RAIN.
Jul 31, 7:30 PM CDTHAIL 14 Ene Northwood, NDHAIL OFF AND ON OVER A FEW MINUTES. VERY HEAVY RAINS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.9 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 425 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
425 J/kg
Mixed-layer CIN
-271 J/kg
Mixed-layer LCL
1028 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

307 
WUUS53 KFGF 312352
SVRFGF
NDC035-010030-
/O.NEW.KFGF.SV.W.0121.170731T2352Z-170801T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
652 PM CDT MON JUL 31 2017

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southwestern Grand Forks County in northeastern North Dakota...

* Until 730 PM CDT.

* At 652 PM CDT, a severe thunderstorm was located near Larimore, or
  23 miles west of Grand Forks, moving southeast at 15 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* This severe thunderstorm will be near...
  Kempton around 700 PM CDT. 
  Northwood around 725 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4790 9771 4795 9755 4780 9730 4768 9757
TIME...MOT...LOC 2352Z 323DEG 12KT 4787 9758 

HAIL...1.75IN
WIND...60MPH
 
$$

dtr
1 follow-up statement
120 
WWUS53 KFGF 010008
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
708 PM CDT MON JUL 31 2017

NDC035-010030-
/O.CON.KFGF.SV.W.0121.000000T0000Z-170801T0030Z/
Grand Forks ND-
708 PM CDT MON JUL 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTH CENTRAL GRAND FORKS COUNTY...

At 708 PM CDT, a severe thunderstorm was located near Kempton, or 20
miles west of Grand Forks, moving southeast at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

this severe thunderstorm will remain over mainly rural areas of south
central Grand Forks County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4786 9762 4789 9747 4780 9730 4769 9755
TIME...MOT...LOC 0008Z 316DEG 18KT 4782 9749 

HAIL...1.75IN
WIND...60MPH
 
$$

dtr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 6:45 PM CDT, 7 minutes earlier.

Area forecast discussion, Jul 31, 6:45 PM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
645 PM CDT Mon Jul 31 2017

.UPDATE...
Issued at 640 PM CDT Mon Jul 31 2017

Increased pops across northern valley into adjacent nw Mn where
convective line along cold front more solid and organized. Storms
more spotty farther s-sw so kept chc pops going. No other changes.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 330 PM CDT Mon Jul 31 2017

Forecast on schedule and very short range models continue to have
a good handle on the situation. Cold front just east of Winnipeg
to Langdon to Leeds ND to west of Bismarck at 330 pm will move
east thru the rest of the aftn/eve and with 3000-4000 j/kg sfc
based cape see no reason for storms not to continue to form
along the front. 0-6 km shear is weak 25 kts, isold 30 kts, so
long lived supercells not likely but given strength of the
instability growth into the hail zone is likely for some storms
along with potential for damaging winds from outflow as storms
weaken.

Activity will weaken after dark by the time it gets to Bemidji-
Fargo-Lisbon and then pretty much fall apart overnight.

Tuesday will see north wind at drier and a bit cooler air. Brief
high pressure nosing but some 850 mb moisture around so probably
some daytime cumulus. Some hint at a low shower threat in far NW
MN but left it dry for now.

.LONG TERM...(Tuesday night through Monday)
Issued at 330 PM CDT Mon Jul 31 2017

Stronger 500 mb short wave to move south-southeast thru the area
Wednesday as been well advertised the past few days. Good mid and
upper level dynamics to work with but lack of instability means
more showery system for us. But a more widespread rainfall. Does
look like highest qpf regulated to central and northeastern MN as
the upper wave strengthens over eastern Minnesota into Wisconsin.

Break from the heat as temps drop to a bit below normal values
Wed-Thu.

Thursday night thru Monday...
Pattern de-amplifies during the extended forecast. Long wave trough
over eastern North America strengthens and weakens during the
period. Also the long wave trough shifts a little east through the
period. Long wave ridge over the west coast of Canada shifts east
and flattens during the period. Expect linger shower threat Wed
night and into Thursday, esp for areas east of the Red River.

The ECMWF was a faster solution than the GFS initially. The GFS
was faster than the ECMWF with the next trough that rotates into
the Northern Plains late Sat/early Sun. Both the GFS and the ECMWF
were trending north and slower. Will blend the models.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 640 PM CDT Mon Jul 31 2017

VFR cigs expected through the period. Primary concern this evening
will be strong/severe convection along cold front with timing
through northern TAF sites main challenge. Kept vcnty early this
evening at GFK and TVF and will continue to monitor and adjust if
necessary. Cannot rule out brief MVFR CIGS/VSBY under stronger
storms.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Voelker
SHORT TERM...Riddle
LONG TERM...JH/Riddle
AVIATION...Voelker
Hazardous weather outlook, Jul 31, 3:36 AM CDT, 15 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
336 AM CDT Mon Jul 31 2017

MNZ001-002-004>009-013>016-022-NDZ006>008-014>016-024-026>030-038-
039-054-010845-
West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-Mahnomen-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Cass-Western Walsh County-
336 AM CDT Mon Jul 31 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Cold front will push into the NW portion of the area between 4 and
7pm initiating thunderstorms. A few of the multicell storms will
become strong or temporarily severe. The primary threat for any
thunderstorm will be heavy rainfall within a short duration along
with wind gusts to 60mph or hail around an inch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible Wednesday. Severe storms are not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ003-017-023-024-027>032-040-NDZ049-052-053-010845-
Clay-South Beltrami-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Ransom-Sargent-Richland-
336 AM CDT Mon Jul 31 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Thunderstorms will be possible this evening and into the
overnight. Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible Wednesday. Severe storms are not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 31, 6:39 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
639 PM CDT MON JUL 31 2017

NDZ027-029-030-010045-
Steele ND-Traill ND-Grand Forks ND-
639 PM CDT MON JUL 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAND FORKS...
NORTHWESTERN TRAILL AND NORTHEASTERN STEELE COUNTIES UNTIL 745 PM
CDT...

At 639 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kempton, or 24 miles west of Grand Forks, moving southeast at 20 mph.

Dime size hail will be possible with this storm.

This strong thunderstorm will be near...
  Arvilla around 640 PM CDT.
  Kempton around 645 PM CDT.
  Northwood around 700 PM CDT.
  Hatton around 720 PM CDT.
  Holmes around 725 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4789 9780 4800 9758 4772 9702 4748 9741
TIME...MOT...LOC 2339Z 314DEG 19KT 4786 9759

Knutsvig
Local storm report, Jul 31, 6:52 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
652 PM CDT MON JUL 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             2 S HALLOCK             48.74N 96.94W
07/31/2017  E1.00 INCH       KITTSON            MN   TRAINED SPOTTER

            HAIL FROM DIME TO QUARTER SIZED OFF AND ON THROUGH 602 PM
            CDT.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 6:35 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Walsh55 min
Jul 31, 6:39 PM CDTSpecial Weather StatementFGFGrand Forks66 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.